“Roid RAGE”

Now that I am further into my recovery, I finally feel that I am in a good enough place to write about one of the larger hurdles in the process; Steroids. I know most would immediately think of a muscular baseball player (i.e. A-Rod), and not someone who is bouncing back from neurosurgery. However, they are an integral part of the medicinal regime doctors prescribe to keep down swelling in the brain.

After you take away the extremely positive reasons for using this medication post-surgery, the puzzling aspect to me is that NOBODY warns you about the side effects. Granted there is a lot going on for you, your family, doctors, and nurses. You just had your skull opened and brain operated on for hours, and just the mere fact you wake up on the other side with a working, conscious mind is a miracle in and of itself. The main focus is of course that you transition from ICU and onwards towards neuro-recovery units, and ultimately HOME. You are given a lot of instructions, limitations, physical therapy, medicine, etc. in the days leading up to your beautiful taste of freedom that is release from the hospital. However, not one person prepares you for the ups and downs that come with your time on steroids. Disclosure: I was lucky enough to get this advanced warning from my surgery sensei James, but I am writing this for those who are going into their brain surgery “blind”, because looking back this was a horrible part of the recovery and nobody at the hospital speaks to this aspect.

I was on steroids immediately after the surgery and for the ten days after being released home. The medicine is good in that it gives you energy, but this can also be a curse in that you do not want to over exert yourself in the early days of the recovery phase. I have vivid memories of pacing up and down my kitchen, talking my family’s ears off, followed by a hard crash. The medicine made me feel encouraged because I had so much energy, however on the drop of a dime I would be extremely irritable (I lost it after the smoke detector went off). It is so important that if you are going through this recovery to warn family and friends of these swings ahead of time. Otherwise, they might think something went wrong with the surgery and your personality is permanently altered from the procedure.

The other huge impact that steroids had on me was sleep. Obviously sleep and resting your body are some of the most crucial elements to helping your body repair itself after any major operation. Unfortunately, while your body is exhausted most days after this surgery, the steroids make it next to impossible to shut off your mind. Every night at home while on steroids, I found it next to impossible to get meaningful sleep at night. I should also say that before you start decreasing the dosage, I had to set an alarm to take medicine at 2 am, which did not help matters. My advice is to sleep as often as your brain will allow it. I often fought naps during this period because I wanted to talk to family and was overjoyed to be on the other side of surgery. Resist this if you can, and rest whenever your busy brain will allow it!

The last thing I wanted to tell others about this part of the recovery is that you should also expect a “withdrawal” period of at least 48 hours after your last dose. While I, and my family celebrated the last steroid dose, my body and mind certainly were not in a celebratory mood in the few days to follow. You go from a racing mind, and a solid amount of energy, to what I would describe as a “foggy” brain and sluggish body. I found myself missing the medicine a little at this point as I battled more depressing moods, as I suddenly realized that my body wasn’t as far along in the recovery process as I thought. It is important to expect this let down period and like so many other points in the journey, stay positive.

I am extremely thankful to be past the six week mark from my surgery. There are plenty of things to write about from the process. There have been lots of positives and negatives so far, but the bumpy ride that is steroids was one thing I wanted to tell others going through this process as your doctors tend to leave out this detail.

Find things to be grateful for each day, and focus on ways to get a little better each day in your recovery. Try not to let the set backs in recovery get you down (as there will be plenty). Instead take the positives where you can find them. As I’ve found myself saying a lot these days; “walk on”.

-MK

Leave a Reply

Your email address will not be published.